Medical questions & health advice by licensed doctors
"What causes one's stomach to look bloated?"
What could cause my elderly uncle's stomach to appear bloated and bulgy? He's not thin, but he's definitely not an overweight man ? but his stomach in particular has been looking almost swollen for some months now. I guess I should've acted sooner? Should we see a doctor?
Having a bloated appearance to the stomach can be a concerning symptom. I would strongly recommend that you have your uncle see his doctor. There are a few causes (outlined below) that should be ruled out as they may be life altering.
See a doctor who can help
Find a Primary care-doctors near you
The most common, and least concerning, cause of the appearance of bloating in the abdomen is in fact constipation. This can be caused by many causes (poor diet is the most common) but the build up of stool in the colon causes distension. In addition, gas can build up behind the stool. If chronic, one should see a doctor to help with diet changes and rule out some other causes of constipation (depending on age--colon cancer is a concern). A concerning cause of abdominal distension is fluid building up in the stomach. Fluid in the stomach is called ascites. This is most commonly due to liver disease. This is unfortunately common in the United States because of alcohol use. If your uncle has or does abuse alcohol this is a consideration. Other causes of liver disease include hepatitis or even cancer. Fluid can also build up in the stomach from heart disease as well. Kidney disease rarely does this. This can be a sign of severe disease. The other consideration is that there is fat buildup. Men often gain lots of abdominal weight more so then the extremities. I would certainly recommend seeing a doctor. While hopefully a simple problem, there are a few concerning conditions that should be ruled out.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.